Overdose Prevention & Response
offering first aid - rescue breathing

Overdose Prevention & Response

Drug overdose is the leading cause of accidental death in the United States, causing more deaths than motor vehicle crashes.

Overdoses happen when a person ingests a toxic amount of a drug, or a combination of drugs, that overwhelms the body.

Recognizing an Overdose

Overdoses caused by different drugs will look different from one another.

Stimulant Overdose

Sometimes called “overamping,” stimulant overdoses are caused by drugs like speed, cocaine, and ecstasy that can raise a person’s heart rate, blood pressure, and breathing. People who are overdosing on stimulants can experience:

  • Nausea and vomiting
  • Chest pain
  • Racing pulse
  • Teeth grinding
  • Foaming at the mouth
  • Sweating
  • Extreme paranoia
  • Seizures
  • Stroke

Opiate Overdose

Opiate overdoses are caused by drugs like heroin, OxyContin, Morphine, Fentanyl, etc. They are most common and are much more likely to cause death than stimulant overdoses because opiates affect the body’s ability to breathe. Signs of someone overdosing from opiates are:

  • Unresponsiveness to shouting or shaking or pain
  • Slowed or stopped breathing
  • Lips and fingers turning blue
  • Choking or gurgling sounds
  • Slow or stopped heartbeat

Get Trained for Overdose Prevention

Factors that Increase the Risk of an Overdose

  • Mixing multiple drugs can impair a person’s judgment and increase their body’s need for oxygen while slowing their ability to get oxygen. Go slowly, and use opiates first.
  • Using drugs after periods of non-use (e.g. after treatment/detox, after jail stays, after hospitalization or illness) because tolerance is rapidly decreased. Go slowly, and do test shots.
  • Using alone is dangerous because if no one would be around to witness an overdose, no one can call for help. Never use alone and don’t lock doors.
  • The quality and potency of a drug can change with a new source or a new batch. Go slowly and do test shots.
  • A person’s age and physical health can impact tolerance. Hepatitis and HIV status can increase risk. People who smoke and people with asthma and/or respiratory illness can have more difficulty breathing during an overdose.

Responding to an Overdose

If you think someone may be overdosing, call 911 immediately.

For a stimulant overdose, help the person stay calm and get them into a lying position; clear their airway while protecting their head.

For an opiate overdose:

  • Shake, shout, and rub their sternum with knuckles.
  • If no response, call 911.
  • Start rescue breathing. Plug the person’s nose and give one breath into their mouth every 5-7 seconds. Continue breathing for them until they become responsive or until emergency responders arrive.
  • Administer Narcan if you have it and have been trained how to use it.

Do Not

  • Leave the person alone
  • Inject them with speed, milk, salt water, etc.
  • Put them in ice or cold water
  • Do anything that prolongs the amount of time they’re not getting oxygen, as that would put them at risk for brain damage or death. Do rescue breathing!

Rescue Breathing

Contact Us


HIV/STI Prevention Program

Main: 303-413-7500
Submit a question


Location

Boulder
3482 Broadway
Map & Directions
Hours: 8 a.m. - 4:30 p.m. M-F